Poincaré inequalities and dimension free concentration of measure
Annales de l'I.H.P. Probabilités et statistiques, Volume 46 (2010) no. 3, pp. 708-739.

In this paper, we consider Poincaré inequalities for non-euclidean metrics on ℝd. These inequalities enable us to derive precise dimension free concentration inequalities for product measures. This technique is appropriate for a large scope of concentration rate: between exponential and gaussian and beyond. We give equivalent functional forms of these Poincaré type inequalities in terms of transportation-cost inequalities and inf-convolution inequalities. Workable sufficient conditions are given and a comparison is made with super Poincaré inequalities.

Dans cet article, nous introduisons des inégalités de Poincaré pour des métriques non-euclidiennes sur ℝd et nous montrons qu'elles entraînent des inégalités de concentrations adimensionnelles pour les mesures produits. Cette technique nous permet d'atteindre un spectre très large de taux de concentration, aussi bien sous et sur-gaussiens. Par ailleurs, nous montrons que ces inégalités de Poincaré admettent des formes fonctionnelles équivalentes en termes d'inégalités de transport et d'inf-convolution. Enfin, nous donnons des conditions suffisantes pour ces inégalités de Poincaré et nous les comparons aux inégalités super-Poincaré.

DOI: 10.1214/09-AIHP209
Classification: 60E15, 26D10
Keywords: Poincaré inequality, concentration of measure, transportation-cost inequalities, inf-convolution inequalities, logarithmic-Sobolev inequalities, super Poincaré inequalities
@article{AIHPB_2010__46_3_708_0,
     author = {Gozlan, Nathael},
     title = {Poincar\'e inequalities and dimension free concentration of measure},
     journal = {Annales de l'I.H.P. Probabilit\'es et statistiques},
     pages = {708--739},
     publisher = {Gauthier-Villars},
     volume = {46},
     number = {3},
     year = {2010},
     doi = {10.1214/09-AIHP209},
     mrnumber = {2682264},
     zbl = {1205.60040},
     language = {en},
     url = {http://www.numdam.org/articles/10.1214/09-AIHP209/}
}
TY  - JOUR
AU  - Gozlan, Nathael
TI  - Poincaré inequalities and dimension free concentration of measure
JO  - Annales de l'I.H.P. Probabilités et statistiques
PY  - 2010
SP  - 708
EP  - 739
VL  - 46
IS  - 3
PB  - Gauthier-Villars
UR  - http://www.numdam.org/articles/10.1214/09-AIHP209/
DO  - 10.1214/09-AIHP209
LA  - en
ID  - AIHPB_2010__46_3_708_0
ER  - 
%0 Journal Article
%A Gozlan, Nathael
%T Poincaré inequalities and dimension free concentration of measure
%J Annales de l'I.H.P. Probabilités et statistiques
%D 2010
%P 708-739
%V 46
%N 3
%I Gauthier-Villars
%U http://www.numdam.org/articles/10.1214/09-AIHP209/
%R 10.1214/09-AIHP209
%G en
%F AIHPB_2010__46_3_708_0
Gozlan, Nathael. Poincaré inequalities and dimension free concentration of measure. Annales de l'I.H.P. Probabilités et statistiques, Volume 46 (2010) no. 3, pp. 708-739. doi : 10.1214/09-AIHP209. http://www.numdam.org/articles/10.1214/09-AIHP209/

[1] S. Aida, T. Masuda and I. Shigekawa. Logarithmic Sobolev inequalities and exponential integrability. J. Funct. Anal. 126 (1994) 83-101. | MR | Zbl

[2] S. Aida and D. Stroock. Moment estimates derived from Poincaré and logarithmic Sobolev inequalities. Math. Res. Lett. 1 (1994) 75-86. | MR | Zbl

[3] C. Ané, S. Blachère, D. Chafaï, P. Fougères, I. Gentil, F. Malrieu, C. Roberto and G. Scheffer. Sur les inégalités de Sobolev logarithmiques. Panoramas et Synthèses [Panoramas and Syntheses] 10. Société Mathématique de France, Paris, 2000. | MR | Zbl

[4] D. Bakry, F. Barthe, P. Cattiaux and A. Guillin. A simple proof of the Poincaré inequality for a large class of probability measures including the log-concave case. Electron. Comm. Probab. 13 (2008) 60-66. | MR | Zbl

[5] F. Barthe, P. Cattiaux and C. Roberto. Interpolated inequalities between exponential and Gaussian, Orlicz hypercontractivity and isoperimetry. Rev. Mat. Iberoamericana 22 (2006) 993-1067. | MR | Zbl

[6] F. Barthe, P. Cattiaux and C. Roberto. Isoperimetry between exponential and Gaussian. Electron. J. Probab. 12 (2007) 1212-1237 (electronic). | MR | Zbl

[7] F. Barthe and C. Roberto. Sobolev inequalities for probability measures on the real line. Studia Math. 159 (2003) 481-497. | MR | Zbl

[8] F. Barthe and C. Roberto. Modified logarithmic Sobolev inequalities on ℝ. Potential Anal. 29 (2008) 167-193. | MR | Zbl

[9] S. G. Bobkov, I. Gentil and M. Ledoux. Hypercontractivity of Hamilton-Jacobi equations. J. Math. Pures Appl. (9) 80 (2001) 669-696. | MR | Zbl

[10] S. G. Bobkov and F. Götze. Exponential integrability and transportation cost related to logarithmic Sobolev inequalities. J. Funct. Anal. 163 (1999) 1-28. | MR | Zbl

[11] S. G. Bobkov and C. Houdré. Isoperimetric constants for product probability measures. Ann. Probab. 25 (1997) 184-205. | MR | Zbl

[12] S. G. Bobkov and M. Ledoux. Poincaré's inequalities and Talagrand's concentration phenomenon for the exponential distribution. Probab. Theory Related Fields 107 (1997) 383-400. | MR | Zbl

[13] S. G. Bobkov and M. Ledoux. From Brunn-Minkowski to Brascamp-Lieb and to logarithmic Sobolev inequalities. Geom. Funct. Anal. 10 (2000) 1028-1052. | MR | Zbl

[14] S. G. Bobkov and B. Zegarlinski. Entropy bounds and isoperimetry. Mem. Amer. Math. Soc. 176 (2005) x+69. | MR | Zbl

[15] P. Cattiaux, I. Gentil and A. Guillin. Weak logarithmic Sobolev inequalities and entropic convergence. Probab. Theory Related Fields 139 (2007) 563-603. | MR | Zbl

[16] P. Cattiaux and A. Guillin. On quadratic transportation cost inequalities. J. Math. Pures Appl. 86 (2006) 341-361. | MR | Zbl

[17] D. Cordero-Erausquin, W. Gangbo and C. Houdré. Inequalities for generalized entropy and optimal transportation. In Recent Advances in the Theory and Applications of Mass Transport. Contemp. Math. 353 73-94. Amer. Math. Soc., Providence, RI, 2004. | MR | Zbl

[18] I. Gentil. From the Prékopa-Leindler inequality to modified logarithmic Sobolev inequality. Ann. Fac. Sci. Toulouse 17 (2008) 291-308. | Numdam | MR | Zbl

[19] I. Gentil, A. Guillin and L. Miclo. Modified logarithmic Sobolev inequalities and transportation inequalities. Probab. Theory Related Fields 133 (2005) 409-436. | MR | Zbl

[20] N. Gozlan. Integral criteria for transportation cost inequalities. Electron. Comm. Probab. 11 (2006) 64-77. | MR | Zbl

[21] N. Gozlan. Characterization of Talagrand's like transportation-cost inequalities on the real line. J. Funct. Anal. 250 (2007) 400-425. | MR | Zbl

[22] N. Gozlan and C. Léonard. A large deviation approach to some transportation cost inequalities. Probab. Theory Related Fields 139 (2007) 235-283. | MR | Zbl

[23] M. Gromov and V. D. Milman. A topological application of the isoperimetric inequality. Amer. J. Math. 105 (1983) 843-854. | MR | Zbl

[24] L. Gross. Logarithmic Sobolev inequalities. Amer. J. Math. 97 (1975) 1061-1083. | MR | Zbl

[25] R. Latala and K. Oleszkiewicz. Between Sobolev and Poincaré. In Geometric Aspects of Functional Analysis. Lecture Notes in Math. 1745 147-168. Springer, Berlin, 2000. | MR | Zbl

[26] M. Ledoux. On Talagrand's deviation inequalities for product measures. ESAIM Probab. Statist. 1 (1996) 63-87. | Numdam | MR | Zbl

[27] M. Ledoux. The Concentration of Measure Phenomenon. Mathematical Surveys and Monographs 89. Amer. Math. Soc., Providence, RI, 2001. | MR | Zbl

[28] K. Marton. A simple proof of the blowing-up lemma. IEEE Trans. Inform. Theory 32 (1986) 445-446. | MR | Zbl

[29] K. Marton. Bounding ̅d-distance by informational divergence: A method to prove measure concentration. Ann. Probab. 24 (1996) 857-866. | MR | Zbl

[30] B. Maurey. Some deviation inequalities. Geom. Funct. Anal. 1 (1991) 188-197. | MR | Zbl

[31] V. G. Mazja. Sobolev Spaces. Springer Series in Soviet Mathematics. Springer, Berlin, 1985. | MR

[32] B. Muckenhoupt. Hardy's inequality with weights. Studia Math. 44 (1972) 31-38. | MR | Zbl

[33] F. Otto and C. Villani. Generalization of an inequality by Talagrand and links with the logarithmic Sobolev inequality. J. Funct. Anal. 173 (2000) 361-400. | MR | Zbl

[34] M. Talagrand. A new isoperimetric inequality and the concentration of measure phenomenon. In Geometric Aspects of Functional Analysis 94-124. J. Lindenstrauss and V. D. Milman (eds). Lecture Notes in Math. 1469. Springer, Berlin, 1991. | MR | Zbl

[35] M. Talagrand. The supremum of some canonical processes. Amer. J. Math. 116 (1994) 283-325. | MR | Zbl

[36] M. Talagrand. Concentration of measure and isoperimetric inequalities in product spaces. Publ. Math. Inst. Hautes Études Sci. 81 (1995) 73-203. | Numdam | MR | Zbl

[37] M. Talagrand. Transportation cost for Gaussian and other product measures. Geom. Funct. Anal. 6 (1996) 587-600. | MR | Zbl

[38] C. Villani. Topics in Optimal Transportation. Graduate Studies in Mathematics 58. Amer. Math. Soc., Providence, RI, 2003. | MR | Zbl

[39] F.-Y. Wang. Functional inequalities for empty essential spectrum. J. Funct. Anal. 170 (2000) 219-245. | MR | Zbl

[40] F.-Y. Wang. Probability distance inequalities on Riemannian manifolds and path spaces. J. Funct. Anal. 206 (2004) 167-190. | MR | Zbl

[41] F.-Y. Wang. A generalization of Poincaré and log-Sobolev inequalities. Potential Anal. 22 (2005) 1-15. | MR | Zbl

[42] F.-Y. Wang. Generalized transportation-cost inequalities and applications. Potential Anal. 28 (2008) 321-334. | MR | Zbl

Cited by Sources: